Kansas, 2008

Damaging Winds in Kansas, July 24, 2008

July 24, 2008 · NWS TOP · 4 events in 1 county or zone

Thunderstorms developed along a retreating warm front during the late afternoon hours across northeastern Kansas. The warm front became nearly stationary around 6 pm across far northeastern Kansas as convection over eastern Nebraska produced cold pools which surged south sharpening up the boundary into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed along a retreating warm front during the late afternoon hours across northeastern Kansas. The warm front became nearly stationary around 6 pm across far northeastern Kansas as convection over eastern Nebraska produced cold pools which surged south sharpening up the boundary into the evening hours. All of the damage reported occurred with a thunderstorm that moved through Nemaha County and produced a swath of damaging outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 24, 11:54 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 24, 11:54 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT THU JUL 24 2008

.UPDATE...

UPDATED FOR 18 UTC AVIATION

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW...

&&

.AVIATION...

VFR CONDITIONS ACROSS TAF SITES GOING INTO THE AFTERNOON HOURS.
MVFR CEILINGS CREEPING INTO NORTHWEST MISSOURI AND FAR NORTHEAST
KANSAS FROM RAIN-COOLED OUTFLOW FROM EARLIER CONVECTION IN
MISSOURI. LOOKS LIKE THIS WILL MIX SUFFICIENTLY TO PREVENT ENTRY
INTO TOP/FOE SITES. SOUTH TO SOUTHWEST WINDS WILL PREVAIL THROUGH
THE FORECAST PERIOD. INSERTED SOME GUSTS IN MHK FOR SLIGHTLY
STRONGER WINDS EXPECTED THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP
NEAR THE KS/NE BORDER THIS EVENING. THUNDERSTORM COVERAGE CONFIDENCE
IS INCREASING FOR TOP/FOE AND INSERTED MENTION IN FORECAST THIS
EVENING/TONIGHT. ACTIVITY SHOULD CLEAR BEFORE SUNRISE FRIDAY WITH
BKN 10 KFT DECK LEFT BEHIND. BLAIR

&&

PREV DISCUSSION... /ISSUED 311 AM CDT THU JUL 24 2008/

DISCUSSION...
08Z WATER VAPOR SHOWS A CLOSED LOW OVER THE GREAT LAKES...A
SHORTWAVE TROUGH PROPAGATING EAST OVER THE NORTHERN ROCKIES...AND A
BROAD RIDGE FROM THE SOUTHERN PLAINS BACK WEST OVER SOUTHERN CA.
HEIGHT FALLS ACROSS THE NORTHERN ROCKIES AND PLAINS HAVE FLATTENED
THE UPPER RIDGE OVER THE CENTRAL PLAINS. AT THE SFC A TROUGH WAS
FOUND ACROSS WESTERN KS STRETCHING NORTH. A MOIST AND WARM AIRMASS
WAS FOUND EAST OF THIS TROUGH...AND ELEVATED CONVECTION HAS ONCE
AGAIN DEVELOPED ALONG THE PERIPHERY OF THE UPPER RIDGE.

FOR THIS MORNING...THE RUC AND NAM 310K ISENTROPIC SFC KEEPS THE
BETTER MOISTURE AXIS JUST TO THE NORTHEAST OF THE FORECAST AREA.
THIS IS SUPPORTED BY LATEST RADAR TRENDS WITH THUNDERSTORMS MOVING
SOUTHEAST INTO NORTHERN MO. A FEW ELEVATED STORMS DEVELOPED OVER
SOUTH CENTRAL NEB BUT HAVE SINCE FALLEN APART. SO EXPECT THE
MAJORITY OF THE AREA TO REMAIN DRY THIS MORNING. HAVE KEPT SLIGHT
CHANCE POPS ACROSS THE NORTHEAST THIS MORNING AND THEN ACROSS THE
NORTH FOR THE AFTERNOON AS MODELS STILL SHOW A WEAK WIND SHIFT
SLIDING INTO NORTHERN KS. MODELS SHOW THE BOUNDARY LAYER MIXING TO
BETWEEN 850 AND 800MB. THEREFORE WOULD EXPECT HIGHS TO AGAIN REACH
THE LOWER TO MID 90S FOR MOST AREAS. COOLEST SPOT SHOULD BE
NORTHEAST WHERE THERE IS LIKELY TO BE A LITTLE MORE CLOUD
COVER...WITH THE WARMEST SPOT ACROSS THE SOUTHWEST.

FOR TONIGHT THROUGH SATURDAY...PRECIP CHANCES LOOK TO BE A LITTLE
HIGHER. MODELS SHOW THE UPPER LEVEL RIDGE AXIS SHIFTING SOUTH ACROSS
THE SOUTHERN PLAINS...WITH WEAK NORTHWEST FLOW SETTING UP OVER THE
FORECAST AREA. THINK BECAUSE OF THIS...CONVECTION THAT HAS PASSED
JUST NORTHEAST OF THE AREA THE PAST COUPLE NIGHTS WILL BE MORE
LIKELY TO MOVE ACROSS NORTHEAST KS. NAM AND GFS SHOW WEAK SHORTWAVES
CLIPPING NORTHEAST KS TONIGHT AND AGAIN FRIDAY NIGHT WITH ABUNDANT
MOISTURE STILL IN PLACE. THEREFORE HAVE GONE WITH CHANCE POPS ACROSS
NORTHEAST KS TONIGHT AND SPREAD CHANCE POPS A LITTLE FURTHER SOUTH
FOR FRIDAY NIGHT INTO SATURDAY MORNING. USED PERSISTENCE FOR THE
TEMP FORECAST AS AIRMASS APPEARS TO CHANGE LITTLE FROM DAY TO DAY.
DO NOT EXPECT PRECIP TO OCCUR LONG ENOUGH DURING ANY GIVEN DAY TO
APPRECIABLY HAMPER DAY TIME HEATING.

WEAK NORTHWEST FLOW CONTINUES THROUGH SUNDAY WITH ANOTHER POTENTIAL
VORT MAX CLIPPING NORTHEAST KS. SO MAINTAINED THE SLIGHT CHANCE POPS
FOR SATURDAY NIGHT AND SUNDAY. FORECAST WAS LEFT PRETTY MUCH IN TACT
BEYOND SUNDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 24, 2:28 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT THU JUL 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-251015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A BOUNDARY OVER NORTHEAST
KANSAS LATE THIS AFTERNOON INTO THIS EVENING. WITH A MODERATELY
UNSTABLE ATMOSPHERE...AND WINDS INCREASING WITH HEIGHT...SEVERE
WEATHER WILL BE POSSIBLE. STRONG WINDS...HAIL AND HEAVY RAIN ARE ALL
POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.  MORE
THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT AS A SYSTEM MOVES OUT OF
NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE LOW CHANCES OF THUNDERSTORMS ACROSS MOST AREAS FOR
MUCH OF THE NEXT WEEK. STORMS FRIDAY NIGHT AND SATURDAY COULD BE
STRONG TO SEVERE WITH HAIL AND STRONG WINDS A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
KANSAS.

GDP

In the hours before

Special weather statement, Jul 24, 5:37 PM CST, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT THU JUL 24 2008

KSZ011-250000-
NEMAHA-
637 PM CDT THU JUL 24 2008

THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SABETHA...ONEIDA AND BERN.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

BLAIR

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
July 24, 5:52 PM CST
Where
Nemaha County, 4 mi NW of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.871, -96.123

Spotter called from his vehicle, and reported that his car was being rocked by the strong winds.

Thunderstorm Wind, Nemaha

When
July 24, 6:04 PM CST to 6:14 PM CST
Where
Nemaha County, 3 mi NE of Seneca
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.861, -96.030

A spotter called several times to report wind gusts of sixty to seventy miles per hour over the ten minute period.

Thunderstorm Wind, Nemaha

When
July 24, 6:12 PM CST
Where
Nemaha County, Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.830, -96.070

Thunderstorm Wind, Nemaha

When
July 24, 6:16 PM CST
Where
Nemaha County, 2 mi SW of Sabetha
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -95.807

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128329, 128330, 128332, 128333.